Minneapolis authorities say a surge in people being treated for suspected overdoses of the synthetic marijuana drug K2 has spilled into the new week.
"Approximately 90 patients have been made ill by a drug that they were attempting to use for recreational purposes that they believe to be K2," said Dr. Jon Cole, medical director of the Minnesota Poison Control System, based at Hennepin County Medical Center.
"The patients have all been hospitalized for varying lengths of time. No deaths so far," Cole told MPR News.
The widely varying symptoms make it difficult to identify the overdoses. Cole said some people are brought into the hospital highly agitated, even violent in some cases, but others are almost comatose. They can have low or high blood pressure or low or high heart rates. He said they may be showing signs of kidney or heart failure, as well.
It isn't clear what's causing the adverse reactions to the drug, but the overdoses began spiking last week. Cole said a new formulation of the drug may have caught users by surprise.
It's also possible that sellers have "concentrated the drug too much and people are taking what they think is their normal dose, when in fact it's an overdose," said Cole. "We see that with virtually every drug of abuse that at some point the people selling and dealing have made a mistake."
The incidents follow on a rash of similar overdoses in St. Paul reported in April and May among clients of the downtown homeless shelters.
K2 was initially created in research labs to mimic the active ingredients in marijuana with the hope of treating nausea and vomiting associated with chemotherapy. But the compounds became a favorite of drug dealers. K2, also known as "Spice," started showing up in head shops in the late 2000s where it was sold as an "herbal incense blend."
Authorities say some people buy it because they think it's stronger and cheaper than regular marijuana; others think it will allow them to pass a drug test while using. Minnesota outlawed synthetic drugs in 2011, but they can still be found in some head shops and on the street.